fbpx

You have the power to save a life

Learn how to stop an opioid overdose.

Be the difference in someone's story

Whether you are at home, or away from home, opioid overdoses are emergencies. You only have minutes to act. Experiencing one can be scary, especially if it’s someone you love who might die.

If you have naloxone and know how to use it, you have the power to step in. You can act to reverse the overdose and give paramedics or responders the chance to act.

You can save a life.

Don't be afraid

Someone’s lips and face have turned blue, their pupils might be dilated. They don’t respond when you shake them or call their name. They’ve stop breathing.

You’re very afraid and trying not to panic. You know they might be dying from an opioid overdose.

In any medical emergency, or if there’s any doubt about what’s happening, you should call 911 immediately. But you can do more if you have naloxone.

Emergency Help

Naloxone can be very easy to use, even in an emergency

  • If you can use a nasal spray, like saline or an allergy medication, you can use naloxone. Just put it in the tip of the nose and squeeze.
  • If you have an auto-injector, you can activate the device. It will tell you what to do, how to hold it to the body and press down, which triggers the injection.
  • If you have a vial with a syringe and know how to use it, you can carefully draw the medication from a vial and inject it.

Follow these steps to learn how you can use naloxone. You also can watch the brief nasal Narcan training video below, developed by the manufacturers.

An App that can Help

An app named Opi-Rescue has information about recognizing an overdose and using naloxone. It will even walk you through how to administer naloxone.

You can download Opi-Rescue from Apple’s App Store or Google Play. The app was developed by a private startup using a grant from the state of Colorado. Learn more about Opi-Rescue on its homepage.

Download Opi-Rescue

Common Questions

Here are some of the most frequently asked questions related to administering Naloxone. For additional support, please visit our FAQ page.

FAQ
Q. What do I do first?
Ideally, you call 911 first – the responder can walk you through using naloxone and what other emergency steps you can take. But don’t worry – if you’ve used naloxone first, that’s all right. Still, call 911 and wait with the person.
Q. Should I do CPR?
The 911 dispatcher can tell you what to do. Above all else, you should stay with the overdose victim until medical help has arrived. You can attempt rescue breathing whether or not you have naloxone. You can rescue breathe by following these steps: • Tilt head backward and up to open airway • Look to see if there are any objects blocking the airway • Pinch the nose closed • Seal your mouth to their mouth • Give 2 slow, big breaths (exhaling) into their mouth • Look to see if their chest rises • Continue to give 1 breath every 5 - 7 seconds until the person can breathe on their own Once the person is breathing on their own, they should be placed in the recovery position.
Q. How do I recognize opioid overdose?
There are a few signs that indicate an overdose, but the most important sign is a lack of responsiveness. If you yell the person’s name, try and shake them, or rub their sternum without getting a response, this may indicate an opioid overdose. You can read the page about signs of an opioid overdose for more details. Keep in mind, if you have any questions, CALL 911.
Share this page